Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2023, 4:38 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2023, 4:38 PM MST (23:38 UTC)
- Expired
- Jul 30, 2023, 5:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:37 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 30, 2:37 PM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 237 PM MST Sun Jul 30 2023 .SYNOPSIS...Hot temperatures again today with scattered showers and thunderstorms. Some storms will generate strong winds and locally heavy rain. Monday expect an uptick in storm strength and coverage with flash flooding possible as well. Temperatures cool to near normal Monday through Wednesday. Rain chances dwindle after Tuesday as drier air moves in. Hotter temperatures return by next weekend. && .DISCUSSION...Early afternoon convection starting near the mountains and favored locations discussed this morning. The 12Z KTWC sounding suggests another day with strong convective potential. Precipitable water near average for late July, coming in at 1.37 inches. Sfc and MU CAPE near 1.9k, but a little less shear than recent days. Latest RAP keeping CAPE near or above those levels while bumping PW up a little from Tucson westward, even as Cochise county falls toward 3/4 of an inch. The HRRR continues to show eastern areas struggling with lower surface dewpoints spreading through Cochise County, currently dropping into the lower 40s. The most favorable area is still likely be the T.O. Nation into western Pima County, with an increasing moisture gradient and weak upper level diffluence ahead of the weakening inverted trough that's rotating up from the south. It looks like Tucson will be on the far eastern edge of the busiest storm environment. As expected, steering level flows and a sharpening east/west moisture gradient has seen the outflow propagating from the Mogollon Rim more oriented toward Pinal County in the evening hours. However, we're not ruling out another batch for the greater Tucson area. The weakening inverted trough rotating up the western flank of the high is now over southern Sonora and Chihuahua. This feature is expected to bring a few showers up from the south early tomorrow, and could push enough debris cloud into the area to limit insolation Monday. If that occurs, we may end up with our first daytime high temperature below 100 at Tucson Airport since mid June. The dynamics and shear associated with the afore mentioned impulse will likely enhance both coverage and intensity of storms Monday afternoon into the early evening hours. With precipitable water values pushing closer to 1.5 inches, we'll have to watch for wet microburst activity with both elevated chances for severe and localized flash flooding. That is, as long as we don't gunk over too much in the morning and struggle to reach a convective temperature. Some drying as early as Tuesday afternoon, with weak subsidence behind the impulse limiting thunderstorm coverage. Additional drying the second half of the week with well below average thunderstorm coverage expected as the ridge builds back in from the east and into a blocking position through southeast Arizona and northwest Mexico by the end of the week. Both GEFS and ECMWF thicknesses still support a return to 110+ next Saturday, with the NBM coming in with 109 and a 41% chance of 110 Friday through Sunday. It's not east to hit 110 in August, with only 11 total 110 days all time recorded in Tucson (4 of them in 2020). Both GEFS and ECMWF 5 day ensemble means still suggest positive height anomalies over our area through mid August. Something that even the elevated tropical activity expected off the western Mexico coast over the next 7 days will have a hard time impacting (a named storm is expected to form and track south of the Baja Peninsula this week). It looks like the main story will once again shift back to record breaking heat. && AVIATION...valid through 01/00Z. Isolated to scattered SHRA/TSRA, potentially impacting KTUS and KOLS through 31/05Z. Increased storm coverage and intensity Monday. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, afternoon SFC winds will be SELY around 15 kts becoming light and terrain driven overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon with a substantial increase in coverage and rainfall potential tomorrow afternoon. Storms will be capable of producing strong, gusty, and erratic outflow winds of 45 mph or higher. Although sustained 20-foot winds will generally remain under 15 mph today, gusts to around 25 mph may occur. Temperatures will remain hot but will be a few degrees cooler today with continued cooling expected through the middle of the week before warming up again Wednesday and beyond. Valley min RH readings will generally range between 15-25% today before increasing to 20-30% for tomorrow and Tuesday. Conditions gradually dry out by the end of next week with valley min RH values of 15-25% Wednesday and 10-20% for Thursday and beyond. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 30, 2:11 PM MST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
211 PM MST Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Gst 6 ESE Tucson 32.17N 110.79W
07/29/2023 M76 MPH Pima AZ NWS Employee
Delayed report: Many homes in the area had
roof/awning/carport/shed damage with
numerous large limbs and smaller trees
downed.
&&
CCSpecial weather statement, Jul 30, 4:12 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST Sun Jul 30 2023
AZZ502-310000-
Tohono O'odham Nation including Sells-
412 PM MST Sun Jul 30 2023
...A strong thunderstorm will impact portions of south central Pima
County through 500 PM MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Topawa, or 9 miles southeast of Sells, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sells, Topawa, San Miguel, Vamori, Cowlic, Choulic, Coldfields,
Artesia, Hashan Chuchg, South Komelik, Itak and Ali Molina.
This includes Route 86 between mile markers 107 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 11211 3199 11198 3185 11167 3155 11176
TIME...MOT...LOC 2312Z 109DEG 10KT 3180 11179
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GELThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 5:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 29, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 29, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 7:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 29, 7:59 PM MST | Special Weather Statement | TWC | Pima | 61 min |
| Jul 29, 8:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 48 min |
| Jul 29, 8:43 PM MST | Areal Flood Advisory | TWC | Pima | 67 min |
| Jul 30, 4:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.